Thunderstorm Wind, Leake
- When
- July 27, 3:44 PM CST
- Where
- Leake County, Lena
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 32.600, -89.550
A couple of trees were blown down along Highway 500.
Diurnal storms developed each afternoon during the period as a result of a warm and moist air mass in place across the ArkLaMiss. The storms produced thunderstorm wind damage and hail, typical for this time of year in Mississippi.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
Diurnal storms developed each afternoon during the period as a result of a warm and moist air mass in place across the ArkLaMiss. The storms produced thunderstorm wind damage and hail, typical for this time of year in Mississippi. Slow storm motions led to some flash flooding as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 27, 2:32 PM CST, 1 hour 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 332 PM CDT FRI JUL 27 2012 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...MORNING MCS THAT WAS DIVING SOUTH ACROSS NORTHERN LOUISIANA HAS DECAYED BUT ANY OUTFLOW BOUNDARIES ASSOCIATED WITH IT HAVE BEEN HELPFUL IN INITIATING AFTERNOON CONVECTION ACROSS PORTIONS OF THE ARKLAMISS. IN ADDITION...A SHORTWAVE TROUGH IS MOVING THROUGH THE REGION AT THE BASE OF A LARGER TROUGH LOCATED OVER THE OHIO VALLEY REGION. ALL OF THESE FEATURES ARE INTERACTING WITH A WARM...MOIST...AND UNSTABLE AIRMASS OVER THE REGION. LOCAL RADARS SHOW SHOWERS AND THUNDERSTORMS DEVELOPING THIS AFTERNOON GENERALLY AROUND THE I-20 CORRIDOR...BUT MOSTLY ALONG I-55 AND EAST. IT IS IN THIS AREA THAT CURRENT ANALYSIS SHOWS THE BEST CAPE OF AROUND 2800-3000J/KG...AND TEMPERATURES HAVE BEEN ABLE TO RISE JUST A BIT MORE AND WAS NOT INFLUENCED BY MORNING CONVECTIVE DEBRIS. SOME OF THESE STORMS HAVE BEEN GETTING ON THE STRONG SIDE WITH GUSTY WINDS BEING THE PRIMARY CONCERN THOUGH WITH A PW VALUE OF AROUND 2 INCHES PER 12Z KJAN SOUNDING AND BLENDED TPW SATELLITE IMAGERY HEAVY DOWNPOURS ALSO POSSIBLE. EXPECT THIS ACTIVITY TO DIMINISH LATER THIS EVENING...RESULTING IN A RATHER QUIET NIGHT FOR THE ARKLAMISS. TEMPERATURES THIS EVENING ARE A LITTLE TOUGH GIVEN THAT WITHOUT ANY SIGNIFICANT COOLDOWN...THEY SHOULD BE FAIRLY WARM AGAIN TONIGHT. HOWEVER...TEMPERATURES SO FAR THIS AFTERNOON HAVE NOT BEEN QUITE AS WARM GIVEN CLOUDS AND MORE RAIN. HAVE OPTED TO REMAIN CLOSE TO THE LOWER 70S THAT MAV PROVIDED. FOR SATURDAY...THE UPPER RIDGE TO THE WEST WILL BEGIN TO BUILD BACK OVER THE AREA AND MOSTLY AFFECT LOCATIONS TO THE WEST OF THE MISSISSIPPI RIVER THE MOST THROUGH THE EARLY WEEKEND. THIS WILL ALLOW TEMPERATURES TO BUILD AGAIN AND IF ANY DRIER AIR CAN MAKE IT IN THIS REGION...TEMPERATURES COULD GET SLIGHTLY WARMER THAN FORECAST. HOWEVER...MODELS SUGGEST THAT THE HIGHER DEWPOINTS SHOULD LAST THROUGH SATURDAY. THIS WILL ALLOW HEAT INDICES TO ONCE AGAIN REACH INTO THE 100-105 RANGE. RAIN CHANCES WILL BE LOW FOR MOST OF THE ARKLAMISS SATURDAY WITH THE BEST CHANCE BEING MOSTLY IN THE SOUTH...SOUTH OF I-20 WHERE THE LAGGING BOUNDARY WILL HAVE PUSHED INTO. THROUGH SUNDAY NIGHT...MODELS SUGGEST THAT SOME DRIER AIR SHOULD MAKE IT INTO AT LEAST THE NORTHERN SECTIONS OF THE ARKLAMISS BY SUNDAY AND THIS COULD PERHAPS ALLOW FOR SLIGHTLY LOWER LOW TEMPS IN THE NORTH SATURDAY NIGHT. BY SUNDAY THE UPPER RIDGE WILL BE FURTHER TO THE EAST AND THIS SHOULD KEEP RAIN CHANCES AT BAY FOR SUNDAY. HOWEVER IT WILL ALSO ALLOW TEMPERATURES TO GET INTO THE MID TO UPPER 90S...BUT WITH SOME LOWER DEWPOINTS...HEAT INDICES WONT BE AS HIGH AS THEY HAVE BEEN. FOLLOWED THE MAV GUIDANCE FAIRLY CLOSELY WITH SOME ADJUSTMENTS MADE TO MOSTLY OVERNIGHT LOWS. THE LONG TERM REMAINS LARGELY UNCHANGED AND THE PREVIOUS DISCUSSION WILL BE ATTACHED. /28/ .LONG TERM...MONDAY THROUGH FRIDAY...DRIER AIR WILL FILTER IN BEHIND THE BNDRY THAT PUSHES THROUGH ON SAT...ALLOWING FOR LESS CLOUDS AND WARMER TEMPERATURES MON AS H5 RIDGE AXIS EXTENDS INTO LOWER MS VLY. PWATS WILL FALL TO NEAR 1" SUNDAY UNDER NLY FLOW BUT SLOWLY RECOVER INTO MON FROM WLY MOISTURE RETURN FROM THE PLAINS. THERE IS LITTLE SFC DEWPOINT DECREASE WITH THIS BNDRY AND LOW TEMPS (L/M70S) LOOK TO PERSIST THROUGH PERIOD. SUN/MON LOOK TO HAVE THE HIGHEST TEMPS...REACHING INTO THE UPPER 90S. HEAT INDICES SHOULD REMAIN IN CHECK SUN/MON GIVEN GOOD MIXING. FROM TUES-FRI...MEAN H5-H3 RIDGE CENTER WILL RETROGRADE WEST AS NUMEROUS S/WV TROUGHS RIDE OVER TOP AND DOWN THE BACKSIDE ACROSS THE MID AND LOWER MS VLYS WITH L/WV TROUGHING ACROSS NE CONUS. CONFIDENCE IN TIMING OF INDIVIDUAL WAVES AT THIS POINT IS LOW BUT POTENTIAL FOR UPSTREAM TSTORM/MCS COMPLEX IS POSSIBLE DURING THIS TIME FRAME. SOME NWP RUN-TO-RUN CONSISTENCY HINTS AT COMPLEX NORTH OF REGION TUES/TUES NGT WITH SOME PSBL EXTENSION SWD INTO THE ARKLAMISS BY WED AS A MORE POTENT WAVE IN PROXIMITY TO A BNDRY PUSHES SWD. BOTH OP GFS AND EC SHOW THIS BNDRY PUSHING INTO ARKLAMISS THURS/FRI... INCREASING RAIN/TSTORM CHANCES. FOR FORECAST ELEMENTS...MEXMOS MAX/MIN TEMPS WERE GENERALLY ACCEPTED WITH UPWARD TWEAKS ON MIN TEMPS. HIGH TEMPS WILL BE INTERESTING TUE-FRI DEPENDING ON TIMING OF RAIN/CONVECTIVE DEBRIS POSSIBILITIES. POPS CAME IN HIGHER FOR TUES/WED AND FOLLOWED SUIT WITH NEAR MEXMOS ACCEPTANCE THEREAFTER GIVEN GOOD EC/GFS EXTENDED MOS OUTPUT AGREEMENT. /ALLEN/ && .AVIATION...SCT SHWRS/TSTMS WILL CONTINUE TO DEVELOP OVER THE AREA THRU THIS EVNG WITH THE BEST CHANCE EAST OF I-55. LCL MVFR CIGS/IFR VSBYS WILL OCCUR IN STRONGER STORMS. TSTMS WILL DECREASE EARLY THIS EVNG AND WILL GENERALLY END BY 22Z. VFR CONDITIONS WILL PREVAIL TONIGHT AND SATURDAY BUT MVFR VSBYS WILL BE POSSIBLE AROUND SUNRISE ESPECIALLY IN THE SOUTH AND WHERE RAINFALL OCCURS THIS EVNG. ISOLTD TO SCT TSTMS WILL BE LIMITED TO THE SOUTH SAT. /22/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 72 96 72 96 / 33 13 7 5 MERIDIAN 73 95 71 97 / 27 18 6 7 VICKSBURG 71 96 70 96 / 21 7 6 4 HATTIESBURG 74 95 74 97 / 36 36 8 14 NATCHEZ 73 94 71 95 / 31 25 7 7 GREENVILLE 72 96 69 95 / 13 3 6 3 GREENWOOD 72 95 68 96 / 17 5 7 3 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && 28/ALLEN/22
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 137 PM CDT FRI JUL 27 2012 ARZ074-075-LAZ007>009-015-016-MSZ018-019-025>029-034>036-040>042- 281845- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY- WEBSTER-WASHINGTON-HUMPHREYS-HOLMES-ISSAQUENA-SHARKEY-YAZOO- 137 PM CDT FRI JUL 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MISSISSIPPI...NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND SATURDAY A FEW STRONG THUNDERSTORMS WITH SMALL HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE THIS AFTERNOON AND EARLY EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY. LAZ023>026-MSZ030>033-037>039-043>066-072>074-281845- FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-CLAY-LOWNDES-CHOCTAW- OKTIBBEHA-ATTALA-WINSTON-NOXUBEE-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 137 PM CDT FRI JUL 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND SATURDAY A FEW STRONG TO SEVERE STORMS CAPABLE OF PENNY SIZE HAIL AND WIND GUSTS TO 60 MPH WILL BE POSSIBLE THROUGH EARLY EVENING. THE STRONGEST STORMS ARE EXPECTED TO OCCUR EAST OF THE NATCHEZ TRACE. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. 22
MSZ047-053-272110- WARREN MS-CLAIBORNE MS- 324 PM CDT FRI JUL 27 2012 SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 324 PM CDT FRI JUL 27 2012 ...STRONG THUNDERSTORMS OVER SOUTHERN WARREN COUNTY... A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED OVER YOKENA AT 324 PM CDT...MOVING EAST AT 15 MPH. PEOPLE IN NORTH CENTRAL CLAIBORNE AND SOUTH CENTRAL WARREN COUNTIES SHOULD MONITOR THIS STORM CLOSELY. LAT...LON 3226 9078 3201 9083 3207 9101 3226 9097 TIME...MOT...LOC 2024Z 278DEG 12KT 3215 9095 MRM
MSZ047-048-053-054-272145-
WARREN MS-HINDS MS-COPIAH MS-CLAIBORNE MS-
345 PM CDT FRI JUL 27 2012
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
345 PM CDT FRI JUL 27 2012
A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 3 MILES WEST OF BOVINA
TO 6 MILES SOUTHWEST OF ROCKY SPRINGS AT 345 PM CDT...MOVING EAST AT
20 MPH.
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
PEOPLE IN NORTHEASTERN CLAIBORNE...NORTHWESTERN COPIAH...WESTERN
HINDS AND SOUTHEASTERN WARREN COUNTIES SHOULD MONITOR THESE STORMS
CLOSELY.
LAT...LON 3229 9094 3237 9087 3237 9089 3234 9091
3245 9087 3245 9045 3184 9071 3199 9106
TIME...MOT...LOC 2045Z 289DEG 16KT 3234 9079 3204 9090
MRMMSZ046-052-272125-
LAUDERDALE MS-KEMPER MS-
355 PM CDT FRI JUL 27 2012
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
355 PM CDT FRI JUL 27 2012
...STRONG THUNDERSTORMS OVER SOUTHEAST KEMPER COUNTY...
A STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN WAS
LOCATED OVER TAMOLA AT 355 PM CDT...MOVING EAST AT 15 MPH.
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
PEOPLE IN SOUTHEASTERN KEMPER AND NORTHEASTERN LAUDERDALE COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3253 8839 3251 8840 3253 8861 3272 8859
3272 8837
TIME...MOT...LOC 2055Z 273DEG 12KT 3261 8846
MRMMSZ049-055-272215-
SIMPSON MS-RANKIN MS-
413 PM CDT FRI JUL 27 2012
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
413 PM CDT FRI JUL 27 2012
...STRONG THUNDERSTORMS OVER NORTHWEST SIMPSON COUNTY...
A STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN WAS
LOCATED 3 MILES NORTHWEST OF HARRISVILLE AT 413 PM CDT...MOVING EAST
AT 20 MPH.
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
PEOPLE IN SOUTHERN RANKIN AND SIMPSON COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.
LAT...LON 3191 9017 3194 9018 3210 9017 3220 8976
3183 8979
TIME...MOT...LOC 2113Z 272DEG 19KT 3200 9008
MRMMSZ048-054-272200-
HINDS MS-COPIAH MS-
430 PM CDT FRI JUL 27 2012
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
430 PM CDT FRI JUL 27 2012
A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 3 MILES SOUTHWEST OF
BROWNSVILLE TO 7 MILES SOUTHWEST OF DRY GROVE AT 430 PM CDT...MOVING
EAST AT 20 MPH.
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
PEOPLE IN NORTH CENTRAL COPIAH AND CENTRAL HINDS COUNTIES SHOULD
MONITOR THESE STORMS CLOSELY.
LAT...LON 3199 9064 3251 9055 3250 9045 3249 9044
3249 9029 3244 9028 3197 9034
TIME...MOT...LOC 2130Z 270DEG 19KT 3242 9045 3208 9051
MRMMSZ044-050-272220- SCOTT MS-LEAKE MS- 434 PM CDT FRI JUL 27 2012 SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 434 PM CDT FRI JUL 27 2012 ...STRONG THUNDERSTORMS IN SOUTHWEST LEAKE COUNTY... A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 7 MILES WEST OF TUSCOLA AT 434 PM CDT...MOVING EAST AT 10 MPH. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. PEOPLE IN SOUTHWESTERN LEAKE AND NORTH CENTRAL SCOTT COUNTIES SHOULD MONITOR THIS STORM CLOSELY. LAT...LON 3274 8947 3251 8955 3258 8972 3275 8966 TIME...MOT...LOC 2134Z 285DEG 10KT 3264 8964 MRM
The Jackson/Brandon,MS radar (KDGX), 54 km away, was scanning. The volume nearest the first event began at 21:44 UTC.
5 thunderstorm wind, 2 flash flood, 2 hail, 1 lightning. Local standard time, as filed.
A couple of trees were blown down along Highway 500.
Two dead trees were blown down.
Portions of Highway 397 were under water. A couple other roads in the area had water over them.
Several trees were blown down along roads southeast of Natchez.
Parts of Liberty and Kingston Roads were under water. Cars were unable to pass.
A power line was blown down along Highway 511.
Trees were snapped and uprooted near Moss.
Several limbs were also blown down in the area.
The hail fell on Paul Myrick Road.
A man was struck by lightning at the Best Western Hotel.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2012Every state in 2012This day in weather historyWarnings in Mississippi, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390754, 390766, 390756, 390768, 390759, 390760, 390761, 390762, 390764, 390765.